Alert archive / South Dakota / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Aberdeen, SD

May 7, 2018

NWS Aberdeen, SD issued this red flag warning at May 7, 2018, 2:01 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2018, 2:01 PM CDT (19:01 UTC)
Expired
May 7, 2018, 7:00 PM CDT
In force
5 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

628 
WWUS83 KABR 071901
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
201 PM CDT Mon May 7 2018

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

SDZ272-273-080000-
/O.NEW.KABR.FW.W.0003.180507T1901Z-180508T0000Z/
Prairie Coteau-Red River Valley-
201 PM CDT Mon May 7 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND
273...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 272 Prairie Coteau and Fire 
  Weather Zone 273 Red River Valley.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
1 follow-up statement
311 
WWUS83 KABR 080002
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
702 PM CDT Mon May 7 2018

SDZ272-273-080115-
/O.EXP.KABR.FW.W.0003.000000T0000Z-180508T0000Z/
Prairie Coteau-Red River Valley-
702 PM CDT Mon May 7 2018

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 272 AND 273...

Temperatures are cooling and relative humidities rising so the Red
Flag Warning has been allowed to expire.

$$
tdk

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 7, 12:56 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 12:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1256 PM CDT Mon May 7 2018

See updated aviation discussion below.

UPDATE Issued at 1026 AM CDT Mon May 7 2018

Seeing some mid-level energy move across the CWA this morning,
with isolated showers. Extended the slight chance POPs further
east over the CWA and later into the day. CAM solutions suggest
some of this activity may persist into the afternoon hours and
maybe making it as far east as the eastern CWA. Increased wind
speeds a bit today as well given the latest obs and progged wind
speeds at 925/850 mb. Dropped dewpoints a bit also, which brings
RH below 25 percent across the eastern CWA along with the
breezy/gusty winds. Will have to watch very closely for the
possibility of fire weather headlines.

&&

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT Mon May 7 2018

High pressure currently exiting the region this morning, as low
pressure approaches from the west. The Northern Plains will be
between these two systems today, with increasing southerly flow
beginning to carry moisture up into the region later this afternoon.
The stronger winds and better moisture transport look to be across
the western CWA, with drier conditions across the east. With fairly
warm temperatures expected again today, may see some elevated fire
concerns in the drier areas across the east. Attention then turns to
the low pressure system to the west, which looks to track over the
area tonight, bringing a chance for precipitation with it. Best
instability and shear set up over the western CWA early this
evening, though neither one will be terribly strong. However, with
the boundary right in that area, and an increasing low level jet
tonight, this looks like the best location for any potential of
strong to severe thunderstorms this evening, and matches up with the
current SPC marginal convective outlook. The precipitation will
track eastward through the overnight hours, but other than the low
level jet, there is nothing else to support anything other than
general shower and thunderstorm activity.

High temperatures will be in the 80s today, with overnight lows
generally in the mid 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 332 AM CDT Mon May 7 2018

Tuesday morning there is a low level jet in the eastern CWA of about
40kts and a surface low in central South Dakota with a few hundred
j/kg MUCAPE and ongoing convection, again mainly focused on the nose
of the low level jet in eastern counties. Profiles will be
marginally unstable by mid day, essentially moist adiabatic with
generally weak winds aloft resulting in additional convection.
Severe weather risk appears low. Only weak high pressure follows
with the flow aloft out of the northwest and a secondary shortwave
moving into eastern North Dakota and northeast South Dakota for
early Wednesday. NAM/GFS profiles in BUFKIT suggest either
shallow/low topped convection or weak convection with skinny cape
respectively, but with strong northwest flow.

There will be a weak ridge forming for late Wednesday/early Thursday
ahead of the next fast moving shortwave that pushes into western
South Dakota by Thursday afternoon. This will be over-running the
nose of a surface high that extends out of Canada, with a shallow
cool/humid layer across most of the area so any convection will be
elevated. There is also quite a bit of timing/intensity differences
at this point, but generally just looking at another shot of
moisture to help green us up.

As for temperatures, there is a general downward trend which brings
us closer to average for this time of year. Saturday morning may be
a bit chilly, with northeast low level flow and 850mb temperatures
close to zero, however a wave to the west will provide for some
upper/mid level cloudiness.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1241 PM CDT Mon May 7 2018

VFR conditions are expected through the period until Tuesday
morning/afternoon when they'll be replaced by MVFR conditions due
to an incoming area of low pressure. Winds will be on the
decrease this evening and should stay generally near or below 12
knots sustained through the rest of the period overall. An area of
showers and thunderstorms will work across the area tonight into
Tuesday morning as well, and may lead to locally higher winds as
they pass.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Lueck
Hazardous weather outlook, May 7, 3:54 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
354 AM CDT Mon May 7 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
354 AM CDT Mon May 7 2018 /254 AM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the area tonight. A
few storms could be strong to severe along and west of the
Missouri River this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. At this
time, it does not appear any of the storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Parkin

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:07 PM CDTSevere Thunderstorm WarningABRMcPherson23 min
May 7, 6:29 PM CDTSevere Thunderstorm WarningABRMcPherson31 min

Nearby

Red Flag Warnings in South Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.